Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 17, 1997, 4:30 PM PDT for Bonner County, Idaho. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1997, 4:30 PM PDT (23:30 UTC)
- Expired
- Jun 17, 1997, 5:30 PM PDT
- In force
- 60 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Bonner County, ID
The radar
The Spokane radar (KOTX), 103 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:45 PM PDT | Hail 0.75 | Priest River, ID | 3/4 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 172329 RRA SVRGEG IDC017-180030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 430 PM PDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH IDAHO ...BONNER COUNTY AT 430 PM A SEVERE THUNDERSTORM WAS CROSSING SR 20 JUST SOUTH OF CUSICK IN PEND OREILLE COUNTY. THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MPH AND WILL REACH THE COOLIN AND PRIEST LAKE AREAS BY 445 PM. THIS STORM PRODUCED WINDS TO 60 MPH AND HAIL IN EXCESS OF 2 INCHES IN THE CUSICK AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:48 PM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 17, 1:48 PM PDT, 2 hours 42 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT TUE JUN 17 1997
WAVE DVLPG ON THE BACK OF CURRENT SHORT WAVE... NOW CROSSING OVER COL
RIVER GORGE. WILL TAKE UNTIL MID EVENING TO REACH ERN WA AND AROUND
06Z TO CLEAR THE ID PANHANDLE. 15Z MESO ETA SHOWS GOOD INSTABILITY
OVER ERN WA BY 00Z WITH OVER 1000 J/KG OF CAPE. WILL FCST TSRA INTO
THE EVENING HOURS... THEN TAPERING OFF. ZONAL FLOW THEN FORECAST TO
BECOME ESTABLISHED WED MORNING THRU THURS WITH WK RDG AND 70 TO 90 KT
JET RIGHT ACROSS THE AREA. LOW LVL WESTERLY FLOW UNFAVORABLE FOR
MEASURABLE PCPN AT GEG... BUT WILL FORECAST SHRA OVER THE HIGHER
TERRAIN THRU THURS. MOISTURE AND INSTABILITY CONFINED TO THE LOWER
LAYERS AFTER TONIGHT. DEFINITELY COOLER WITH WED MOS MAX TEMP FOR GEG
COOLER THAN PREVIOUSLY FCST. WILL FOLLOW DOWNWARD TREND AND STAY NR
MOS TEMPS FOR REMAINDER OF THE FCST PD. JL
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...
GEG 053/070/048/072 4222
CQV 053/076/047/078 4222
S86 051/071/046/072 4222
COE 052/070/047/071 4222
WWP 051/068/044/070 4222
.GEG...FLOOD WARNING FOR PEND OREILLE RIVER
FLOOD WARNING FOR LAKE PEND OREILLENearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.